Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Nov 23, 2012, 2:50 PM HST for Honolulu County, Hawaii. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 23, 2012, 2:50 PM HST (00:50 UTC)
- Expired
- Nov 23, 2012, 3:15 PM HST
- In force
- 25 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 23, 3:00 PM HST | HAIL 0.88 | Pearl City, HI | REPORT FORWARDED BY KITV 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUHW50 PHFO 240050 SVRHFO HIC003-240115- /O.NEW.PHFO.SV.W.0008.121124T0050Z-121124T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 250 PM HST FRI NOV 23 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 315 PM HST * AT 246 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PEARL CITY...OR 9 MILES NORTHWEST OF HONOLULU...MOVING TO THE SOUTHEAST AT 10 MPH. * LOCATIONS POTENTIALLY IMPACTED INCLUDE... AIEA...HONOLULU...SALT LAKE AND HALAWA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2136 15782 2127 15789 2135 15804 2148 15795 TIME...MOT...LOC 0050Z 300DEG 5KT 2140 15796 $$ R BALLARD
2 follow-up statements
672
WWHW50 PHFO 240108
SVSHFO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
308 PM HST FRI NOV 23 2012
HIC003-240115-
/O.CON.PHFO.SV.W.0008.000000T0000Z-121124T0115Z/
HONOLULU HI-
308 PM HST FRI NOV 23 2012
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
AT 302 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER PEARL HARBOR...AND WAS NOW
DRIFTING SOUTH SOUTH AT 5 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING OVER KALIHI AND PEARL HARBOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS.
&&
LAT...LON 2142 15799 2142 15793 2136 15782 2127 15789
2135 15804
TIME...MOT...LOC 0107Z 001DEG 5KT 2137 15798
$$
R BALLARD505
WWHW50 PHFO 240116
SVSHFO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST FRI NOV 23 2012
HIC003-240123-
/O.EXP.PHFO.SV.W.0008.000000T0000Z-121124T0115Z/
HONOLULU HI-
316 PM HST FRI NOV 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF OAHU IN HONOLULU
COUNTY EXPIRES AT 315 PM HST...
AT 315 PM HST...RADAR INDICATED A STRONG THUNDERSTORM OVER PEARL
HARBOR. THIS STORM WAS DRIFTING TOWARD THE SOUTH-SOUTHWEST AT 5 TO
10 MPH...TOWARD IROQUOIS POINT AND EWA BEACH.
THIS STORM HAS WEAKENED SOME...BUT IS STILL CAPABLE OF PRODUCING
HEAVY RAIN...CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLY
SOME SMALL HAIL.
LAT...LON 2142 15799 2142 15793 2136 15782 2127 15789
2135 15804
TIME...MOT...LOC 0113Z 031DEG 6KT 2136 15800
$$
R BALLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 9:32 AM HST, 5 hours 18 minutes earlier.
Area forecast discussion, Nov 23, 9:32 AM HST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 932 AM HST FRI NOV 23 2012 .SYNOPSIS... AN UNSETTLED WEATHER PATTERN CONTINUES TODAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. LOCALLY HEAVY RAIN AND A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A GRADUAL TREND TOWARDS MORE STABLE CONDITIONS WILL BEGIN ON SATURDAY WITH TRADE WINDS RETURNING BY LATE SUNDAY AND INTO MONDAY. THE TRADES BECOME MORE ROBUST AS HIGH PRESSURE BUILDS TO THE NORTH OF THE AREA THROUGH THE FIRST HALF OF NEXT WEEK. && .DISCUSSION... AN UNSETTLED WEATHER PATTERN CONTINUES ACROSS THE AREA TODAY WITH POTENTIAL FOR A FEW THUNDERSTORMS THROUGH THIS EVENING AS A COUPLE OF UPPER LVL DISTURBANCES TRACK JUST TO THE NORTH OF THE AREA. MOST OF THE THUNDERSTORM ACTIVITY LAST NIGHT REMAINED AROUND KAUAI COUNTY...WITH A FEW BRIEF STORMS JUST NORTH OF OAHU. 12Z LIHUE AND HILO SOUNDINGS CONTINUE TO DEPICT A RATHER MOIST AND UNSTABLE ATMOSPHERE WITH PWATS OF 1.53 TO 1.74 INCHES...AND LI VALUES BETWEEN -5 AND -6. SURFACE ANALYSES SHOW A SFC FRONTAL BOUNDARY TO THE NW OF THE MAIN HAWAIIAN ISLANDS...WHICH WILL KEEP GENERALLY LIGHT SOUTHERLY FLOW ACROSS MUCH OF THE STATE FOR THE NEXT COUPLE OF DAYS. AS THE PARENT LOW DEPARTS WELL TO THE NE...THE FRONT WILL GRADUALLY WEAKEN AND DISSIPATE THROUGH THE WEEKEND. THE LIGHT WINDS WILL ALLOW FOR SEA BREEZES TO DEVELOP THIS AFTERNOON. ALSO...STRONGER DAYTIME HEATING IS POSSIBLE AS CLOUD COVER BEGINS TO SLOWLY BREAK DOWN TODAY. IN ADDITION...A SHORT WAVE IMPULSE IS APPROACHING KAUAI FROM THE WEST AND WILL BRING SOME ADDITIONAL INSTABILITY WITH IT. THUS...LOCALIZED HEAVY RAIN AND EVEN A FEW THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY OVER KAUAI AND OAHU. A TREND TOWARDS MORE STABLE CONDITIONS WILL BEGIN LATE SATURDAY AND INTO SUNDAY. FOR THE LONG TERM FORECAST...MODEL GUIDANCE BRINGS BACK HIGH PRESSURE NORTH OF THE ISLANDS IN THE WAKE OF THE DISSIPATING FRONT...WITH RETURNING TRADE WINDS BY EARLY NEXT WEEK. A MORE ROBUST TRADE WIND REGIME WILL BE IN PLACE BY MONDAY AND INTO EARLY TUESDAY. && .AVIATION... A MID TO UPPER LEVEL TROUGH TRAVERSING THE AREA THROUGH TONIGHT BEFORE EXITING THE STATE TO THE EAST. POSSIBILITY OF AN ISOLATED CB FORMING AROUND THE AREA TODAY AND OVER THE NEARBY WATERS TONIGHT THUS WILL KEEP A MENTION OF TSTMS IN THE AREA FORECAST. WILL ALSO THE POTENTIAL FOR LIGHT TO MODERATE ICING GENERALLY BETWEEN 150 AND FL230. TAF SITES WILL USUALLY SEE DIURNAL EFFECTS DURING THIS LIGHT WIND REGIME WITH SEA AND LAND BREEZES MOST DOMINANT THROUGH TONIGHT AND PERHAPS THROUGH SATURDAY WITH LIGHT TRADES TRYING TO SETTLE BACK IN. AFTERNOON CLOUDINESS OVER THE INTERIORS OF THE ISLANDS WILL USUALLY NOT AFFECT THOSE TAF SITES WHICH ARE LOCATED ALONG THE COASTLINE. && .MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY THROUGH THE REMAINDER OF THE WEEKEND...BUT A QUICK INCREASE IN NORTHEASTERLY TRADES IS EXPECTED FOR EARLY NEXT WEEK. CONDITIONS MAY REACH ADVISORY CRITERIA AND SPREAD ACROSS MUCH OF THE COASTAL WATERS AND CHANNELS DOWN THE ISLAND CHAIN. THE CURRENT NORTH SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. HOWEVER...A REINFORCING NORTH NORTHWEST SWELL IS EXPECTED TO CAUSE A BOOST IN SURF HEIGHTS ALONG MOST NORTH FACING AND SOME WEST FACING SHORES OF THE ALOHA STATE STARTING LATER TONIGHT. THIS SWELL WILL LIKELY PEAK SATURDAY AND THEN SLOWLY SUBSIDE DURING THE REMAINDER OF THE WEEKEND. SURF ALONG NORTH FACING SHORES WILL BE 3 TO 5 FEET WITH LOCALLY HIGHER SETS TODAY...THEN RISE TO 4 TO 7 FEET WITH LOCALLY HIGHER SETS ON SATURDAY. A NEW MODERATE NORTHWEST SWELL...WHICH IS EXPECTED TO ARRIVE EARLY MONDAY MORNING AND PEAK LATE MONDAY NIGHT OR EARLY TUESDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS/DISCUSSION/MARINE...REYNES AVIATION...FUJI
In the hours before
Special weather statement, Nov 23, 2:29 PM HST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 229 PM HST FRI NOV 23 2012 HIZ005-010-240230- OAHU SOUTH SHORE-CENTRAL OAHU- 229 PM HST FRI NOV 23 2012 STRONG THUNDERSTORMS IN THE MILILANI TO PEARL CITY AND AIEA AREA WILL PRODUCE HEAVY RAIN AND POSSIBLE SMALL HAIL THROUGH 330 PM HST. THE THUNDERSTORMS ARE MOVING EAST SOUTHEAST AROUND 15 MPH. REYNES
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 2:57 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Nov 23, 3:11 PM HST | Special Marine Warning | HFO | 49 min | |
| Nov 23, 3:45 PM HST | Areal Flood Advisory | HFO | Kalawao | 90 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.